Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 161, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 28, 2020, 1:22 PM CDT for 5 counties in Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2020, 1:22 PM CDT (18:22 UTC)
- Expired
- Aug 28, 2020, 2:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Davidson County, TN, Rutherford County, TN, Sumner County, TN, Williamson County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 7 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 10:31 AM CDT | Tornado Watch | SPC | 5 hr |
| Aug 28, 1:04 PM CDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.4 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 598 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.7
The text
As transmitted.
258 WUUS54 KOHX 281822 SVROHX TNC037-149-165-187-189-281900- /O.NEW.KOHX.SV.W.0161.200828T1822Z-200828T1900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Nashville TN 122 PM CDT Fri Aug 28 2020 The National Weather Service in Nashville has issued a * Severe Thunderstorm Warning for... Southeastern Davidson County in Middle Tennessee... Northwestern Rutherford County in Middle Tennessee... Southeastern Sumner County in Middle Tennessee... Northeastern Williamson County in Middle Tennessee... Western Wilson County in Middle Tennessee... * Until 200 PM CDT. * At 122 PM CDT, severe thunderstorms were located along a line extending from near Madison to near Nolensville, moving northeast at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Gallatin, Lebanon, Hendersonville, Smyrna, Brentwood, La Vergne, Mount Juliet, Nolensville, Lakewood, Hermitage, Rural Hill, Antioch, Belinda City, Old Hickory, Berry Hill, Green Hill, Bledsoe Creek State Park, Triune, Percy Priest Lake and Gladeville. This includes the following highways... Interstate 40 between mile markers 211 and 237. Interstate 24 between mile markers 49 and 70. Interstate 840 between mile markers 37 and 40, and between mile markers 60 and 76. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch also remains in effect until 700 PM CDT for Middle Tennessee. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3651 8632 3604 8631 3581 8674 3622 8677 TIME...MOT...LOC 1822Z 228DEG 35KT 3620 8671 3590 8669 HAIL...<.75IN WIND...60MPH $$ Shamburger
2 follow-up statements
853 WWUS54 KOHX 281838 SVSOHX Severe Weather Statement National Weather Service Nashville TN 138 PM CDT Fri Aug 28 2020 TNC187-281848- /O.CAN.KOHX.SV.W.0161.000000T0000Z-200828T1900Z/ Williamson TN- 138 PM CDT Fri Aug 28 2020 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WILLIAMSON COUNTY IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. A Tornado Watch remains in effect until 400 PM CDT for Middle Tennessee. A Tornado Watch also remains in effect until 700 PM CDT for Middle Tennessee. LAT...LON 3651 8632 3604 8631 3588 8661 3630 8664 TIME...MOT...LOC 1838Z 237DEG 32KT 3627 8657 3595 8653 $$ TNC037-149-165-189-281900- /O.CON.KOHX.SV.W.0161.000000T0000Z-200828T1900Z/ Davidson TN-Rutherford TN-Sumner TN-Wilson TN- 138 PM CDT Fri Aug 28 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR SOUTHEASTERN DAVIDSON...NORTHWESTERN RUTHERFORD...SOUTHEASTERN SUMNER AND WESTERN WILSON COUNTIES... At 138 PM CDT, severe thunderstorms were located along a line extending from near Hendersonville to Smyrna, moving northeast at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Gallatin, Lebanon, Hendersonville, Smyrna, La Vergne, Mount Juliet, Lakewood, Hermitage, Rural Hill, Belinda City, Green Hill, Bledsoe Creek State Park, Percy Priest Lake and Gladeville. This includes the following highways... Interstate 40 between mile markers 219 and 237. Interstate 24 between mile markers 63 and 70. Interstate 840 between mile markers 60 and 76. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch also remains in effect until 700 PM CDT for Middle Tennessee. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3651 8632 3604 8631 3588 8661 3630 8664 TIME...MOT...LOC 1838Z 237DEG 32KT 3627 8657 3595 8653 HAIL...<.75IN WIND...60MPH $$ Shamburger
258 WWUS54 KOHX 281851 SVSOHX Severe Weather Statement National Weather Service Nashville TN 151 PM CDT Fri Aug 28 2020 TNC037-281900- /O.CAN.KOHX.SV.W.0161.000000T0000Z-200828T1900Z/ Davidson TN- 151 PM CDT Fri Aug 28 2020 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVIDSON COUNTY IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. A Tornado Watch remains in effect until 700 PM CDT for Middle Tennessee. LAT...LON 3651 8632 3604 8631 3594 8649 3637 8654 TIME...MOT...LOC 1850Z 228DEG 35KT 3634 8647 3602 8643 $$ TNC149-165-189-281900- /O.CON.KOHX.SV.W.0161.000000T0000Z-200828T1900Z/ Rutherford TN-Sumner TN-Wilson TN- 151 PM CDT Fri Aug 28 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR NORTH CENTRAL RUTHERFORD...SOUTHEASTERN SUMNER AND WESTERN WILSON COUNTIES... At 150 PM CDT, severe thunderstorms were located along a line extending from near Gallatin to near Walterhill, moving northeast at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Gallatin, Lebanon, Hendersonville, Smyrna, La Vergne, Mount Juliet, Belinda City, Rural Hill, Bledsoe Creek State Park and Gladeville. This includes the following highways... Interstate 40 between mile markers 226 and 237. Interstate 840 between mile markers 60 and 76. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 700 PM CDT for Middle Tennessee. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3651 8632 3604 8631 3594 8649 3637 8654 TIME...MOT...LOC 1850Z 228DEG 35KT 3634 8647 3602 8643 HAIL...<.75IN WIND...60MPH $$ Shamburger
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 12:35 PM CDT, 47 minutes earlier.
Area forecast discussion, Aug 28, 12:35 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Nashville TN 1235 PM CDT Fri Aug 28 2020 .UPDATE... FOR 18Z AVIATION DISCUSSION. && .DISCUSSION... Tornado watch now in effect for the western half of the area through 4 pm as the remnants of Laura works its way east. The tornado threat will not come to an end at that point as a favorable tornadic environment will spread eastward. Instability and low level shear are slowly increasing in the west, and a favorable environment for low topped supercells with the potential for quick spin up tornadoes is increasing. 12Z model runs are starting to come in, and suggest slightly lower QPF over the area today. However, with a tropical system, PWAT values in addition to a high freezing level/deep warm cloud depth support showers and storms producing very heavy rainfall in a short duration. The threat for flooding even outside of the flash flood watch will be possible, especially for areas that receive stronger cells and/or training of multiple rounds of heavy rain. Strong to severe storms, in addition to the tornado threat, will also be able to produce some damaging wind gusts as well. Outside of thunderstorms, winds of 10-25 mph with gusts up to 40 mph will be possible today, calming down a bit overnight tonight. Updated the short term forecast to line up with latest guidance and forecast thinking. && .AVIATION... 18Z TAF DISCUSSION. As of 17:30Z the center of the remnants of Laura was at the toe of the MO boot...and moving into TN/KY. This means the outer bands are in middle TN. MVFR/VFR conditions will continue to degrade through the day and into the evening. There is a chance for severe weather across the whole area including brief spin ups. Winds will be southerly and gusting to 25KTs and then shift more westerly overnight. Even as the rain comes to an end west to east low clouds and IFR/LIFR conditions will occur overnight. CIGs will gradually raise after 14Z once again west to east. && .OHX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for Bedford-Cheatham- Davidson-Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis- Marshall-Maury-Montgomery-Perry-Robertson-Rutherford-Stewart- Sumner-Wayne-Williamson-Wilson. && DISCUSSION......Barnwell AVIATION........12
Hazardous weather outlook, Aug 28, 3:33 AM CDT, 9 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 333 AM CDT Fri Aug 28 2020 TNZ005>011-023>034-056>066-075-077>080-093>095-290845- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 333 AM CDT Fri Aug 28 2020 This Hazardous Weather Outlook is for Middle Tennessee. .DAY ONE...Today and tonight. The remnants of Hurricane Laura will move across Middle Tennessee today and tonight. Gusty winds and heavy downpours are expected, especially this afternoon and evening. A few severe storms with damaging winds are possible, and a couple of brief tornadoes may form. The main time for possible severe storms and spinup tornadoes will be this afternoon and this evening until midnight. The downpours could be heavy enough to cause some localized flash flooding. Western sections have the greatest potential for flooding, so a Flash Flood Watch is in place generally along and west of I-65 this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few strong storms with gusty winds may occur Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather or flooding to the NWS while following all local, state, and CDC guidelines. 13
In the hours before
Special weather statement, Aug 28, 11:24 AM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
1124 AM CDT Fri Aug 28 2020
TNZ024-025-057-281700-
Hickman TN-Dickson TN-Humphreys TN-
1124 AM CDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DICKSON...EAST CENTRAL
HUMPHREYS AND NORTHWESTERN HICKMAN COUNTIES UNTIL NOON CDT...
At 1123 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McEwen to 9 miles southeast of Hurricane
Mills. Movement was northeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Dickson, McEwen, Burns, Charlotte, Vanleer, Pinewood and Bucksnort.
This includes Interstate 40 between mile markers 149 and 174.
A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.
LAT...LON 3608 8769 3617 8758 3619 8756 3632 8740
3632 8736 3604 8728 3578 8771
TIME...MOT...LOC 1623Z 226DEG 34KT 3607 8761 3590 8764
HawblitzelSpecial weather statement, Aug 28, 11:52 AM CDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service Nashville TN 1152 AM CDT Fri Aug 28 2020 TNZ058-060-093>095-281730- Lawrence TN-Wayne TN-Lewis TN-Maury TN-Giles TN- 1152 AM CDT Fri Aug 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS...NORTHEASTERN WAYNE...NORTHERN LAWRENCE...SOUTHWESTERN MAURY AND NORTHWESTERN GILES COUNTIES UNTIL 1230 PM CDT... At 1151 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles southwest of Hohenwald to near Collinwood. Movement was east at 45 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Columbia, Lawrenceburg, Pulaski, Mount Pleasant, Summertown, Ethridge and Henryville. A Tornado Watch remains in effect until 400 PM CDT for Middle Tennessee. LAT...LON 3561 8704 3517 8702 3518 8768 3548 8766 TIME...MOT...LOC 1651Z 253DEG 39KT 3548 8764 3521 8765 Hawblitzel
Special weather statement, Aug 28, 12:24 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
1224 PM CDT Fri Aug 28 2020
TNZ094-095-281815-
Lawrence TN-Giles TN-
1224 PM CDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND WEST CENTRAL GILES
COUNTIES UNTIL 115 PM CDT...
At 1224 PM CDT, Doppler radar was tracking a strong thunderstorm over
Loretto, or 11 miles southwest of Lawrenceburg, moving northeast at
35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Lawrenceburg, Pulaski, Loretto, Summertown, St. Joseph, Ethridge,
Leoma and Westpoint.
A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.
LAT...LON 3516 8758 3519 8758 3545 8731 3544 8727
3523 8697 3500 8743
TIME...MOT...LOC 1724Z 236DEG 30KT 3512 8746
HawblitzelSpecial weather statement, Aug 28, 1:11 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
111 PM CDT Fri Aug 28 2020
TNZ007-008-027-028-281900-
Robertson TN-Davidson TN-Wilson TN-Sumner TN-
111 PM CDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAVIDSON...SUMNER...
NORTHWESTERN WILSON AND EASTERN ROBERTSON COUNTIES UNTIL 200 PM
CDT...
At 111 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Greenbrier to near Madison. Movement was
northeast at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Gallatin, Springfield, Madison, Hendersonville, Goodlettsville, White
House, Millersville, Greenbrier, Lakewood, Westmoreland, Ridgetop,
Cross Plains, Portland, Old Hickory, Orlinda, Mitchellville,
Bethpage, Oak Grove, Bledsoe Creek State Park and Cottontown.
This includes Interstate 65 between mile markers 91 and 120.
A Tornado Watch also remains in effect until 700 PM CDT for Middle
Tennessee.
LAT...LON 3664 8626 3640 8628 3618 8671 3644 8689
3665 8668 3665 8659 3663 8657 3665 8651
TIME...MOT...LOC 1811Z 225DEG 34KT 3642 8682 3622 8670
ShamburgerLocal storm report, Aug 28, 1:18 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
118 PM CDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND DMG 5 SW GOODLETTSVILLE 36.27N 86.78W
08/28/2020 DAVIDSON TN PUBLIC
TREES DOWN
&&
EVENT NUMBER OHX2000499
FBORDENThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:50 PM CDT | Special Weather Statement | OHX | Davidson | 40 min |
| Aug 27, 8:46 PM CDT | Special Weather Statement | OHX | Davidson | 29 min |
| Aug 28, 2:14 AM CDT | Flash Flood Watch | OHX | Bedford, Cheatham, Davidson, Dickson, Giles, Hickman and 15 more | 20 hr |
| Aug 28, 11:21 AM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Perry | 24 min |
| Aug 28, 11:24 AM CDT | Special Weather Statement | OHX | Dickson | 36 min |
| Aug 28, 11:37 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Houston, Humphreys, Montgomery | 23 min |
| Aug 28, 11:45 AM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman, Lewis, Maury, Williamson | 30 min |
| Aug 28, 11:52 AM CDT | Special Weather Statement | OHX | Giles, Lawrence | 38 min |
| Aug 28, 12:01 PM CDT | Tornado Warning | OHX | Dickson, Hickman, Maury, Williamson | 14 min |
| Aug 28, 12:13 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Maury, Williamson | 28 min |
| Aug 28, 12:14 PM CDT | Tornado Warning | OHX | Cheatham, Dickson, Hickman, Williamson | 17 min |
| Aug 28, 12:24 PM CDT | Special Weather Statement | OHX | Giles, Lawrence | 51 min |
| Aug 28, 12:33 PM CDT | Severe Thunderstorm Warning | OHX | Maury | 27 min |
| Aug 28, 12:40 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson | 35 min |
| Aug 28, 12:47 PM CDT | Tornado Warning | OHX | Davidson | 28 min |
| Aug 28, 12:54 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Maury, Williamson | 36 min |
| Aug 28, 1:11 PM CDT | Special Weather Statement | OHX | Sumner | 49 min |
| Aug 28, 1:25 PM CDT | Special Weather Statement | OHX | Bedford, Marshall, Rutherford | 50 min |
| Aug 28, 1:55 PM CDT | Special Weather Statement | OHX | Macon, Smith, Trousdale, Wilson | 65 min |
| Aug 28, 3:09 PM CDT | Special Weather Statement | OHX | Lawrence, Wayne | 36 min |
| Aug 28, 3:17 PM CDT | Special Weather Statement | OHX | Dickson, Hickman, Lewis | 28 min |
| Aug 28, 3:44 PM CDT | Special Weather Statement | OHX | Giles, Lawrence, Maury, Williamson | 31 min |
| Aug 28, 3:49 PM CDT | Areal Flood Advisory | OHX | Lawrence, Wayne | 101 min |
| Aug 28, 4:16 PM CDT | Special Weather Statement | OHX | Bedford, Marshall, Rutherford | 44 min |
| Aug 28, 4:39 PM CDT | Special Weather Statement | OHX | Coffee | 36 min |
| Aug 28, 4:49 PM CDT | Special Weather Statement | OHX | Giles | 26 min |
| Aug 28, 5:01 PM CDT | Special Weather Statement | OHX | Bedford | 29 min |
| Aug 28, 5:16 PM CDT | Special Weather Statement | OHX | Warren | 29 min |
| Aug 28, 5:32 PM CDT | Special Weather Statement | OHX | Coffee | 28 min |
| Aug 28, 5:45 PM CDT | Tornado Warning | OHX | Warren | 15 min |
| Aug 28, 6:00 PM CDT | Special Weather Statement | OHX | Van Buren | 30 min |
| Aug 28, 6:15 PM CDT | Special Weather Statement | OHX | White | 30 min |
| Aug 28, 6:38 PM CDT | Special Weather Statement | OHX | White | 37 min |
| Aug 28, 6:52 PM CDT | Special Weather Statement | OHX | Overton | 38 min |
| Aug 28, 6:54 PM CDT | Tornado Warning | OHX | Cumberland, Overton, Putnam, White | 16 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.